Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 488, NWS Blacksburg, VA

August 14, 2011Amherst County, Rockbridge County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 14, 2011, 6:37 PM EDT for Amherst County, Rockbridge County, Virginia. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2011, 6:37 PM EDT (22:37 UTC)
Expired
Aug 14, 2011, 7:18 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Amherst County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 6:50 PM EDTHAIL 14 Nne Clifford, VAHAIL FELL ON ROSEMILL ROAD. A LARGE OAK TREE WAS ALSO BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 2:07 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

589 
WUUS51 KRNK 142237
SVRRNK
VAC009-163-142330-
/O.NEW.KRNK.SV.W.0488.110814T2237Z-110814T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
  NORTHEASTERN AMHERST COUNTY IN CENTRAL VIRGINIA

* UNTIL 730 PM EDT.

* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL. 
  THIS STORM WAS LOCATED NEAR ALTO...OR 7 MILES NORTHEAST OF BUENA
  VISTA CITY...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CORNWALL...
  ALTO...
  VESUVIUS...
  LOWESVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3803 7936 3793 7920 3787 7914 3782 7916
      3779 7909 3777 7906 3772 7906 3770 7898
      3761 7893 3784 7954 3806 7950
TIME...MOT...LOC 2237Z 271DEG 7KT 3778 7926

$$

RCS
2 follow-up statements
930 
WWUS51 KRNK 142259
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
659 PM EDT SUN AUG 14 2011

VAC009-163-142330-
/O.CON.KRNK.SV.W.0488.000000T0000Z-110814T2330Z/
ROCKBRIDGE VA-AMHERST VA-
659 PM EDT SUN AUG 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR EASTERN ROCKBRIDGE AND NORTHEASTERN AMHERST COUNTIES...

AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ALTO...OR 10 MILES NORTH OF FORKS OF BUFFALO...MOVING
NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  ALTO...
  VESUVIUS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3781 7937 3797 7927 3793 7920 3787 7914
      3782 7916 3779 7909 3777 7906 3772 7906
      3770 7898 3761 7893
TIME...MOT...LOC 2259Z 233DEG 16KT 3784 7919

$$

RCS
750 
WWUS51 KRNK 142318
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 PM EDT SUN AUG 14 2011

VAC009-163-142328-
/O.CAN.KRNK.SV.W.0488.000000T0000Z-110814T2330Z/
ROCKBRIDGE VA-AMHERST VA-
718 PM EDT SUN AUG 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ROCKBRIDGE AND
NORTHEASTERN AMHERST COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3781 7937 3797 7927 3793 7920 3787 7914
      3782 7916 3779 7909 3777 7906 3772 7906
      3770 7898 3761 7893
TIME...MOT...LOC 2318Z 233DEG 16KT 3789 7910

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:32 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 14, 3:32 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT SUN AUG 14 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING.
THUNDERSTORMS ARE POSSIBLE UNTIL THE FRONTAL PASSAGE...THE
STRONGER STORMS CONTAINING GUSTY WINDS. THE COLD FRONT WILL CLEAR
THE AREA LATE THIS EVENING...FOLLOWED BY PARTIAL CLEARING
OVERNIGHT. MOISTURE WILL LINGER MONDAY...AND WITH THE HEATING OF
THE DAY...WILL RESULT IN WIDELY SCATTERED SHOWERS. HIGH PRESSURE
WILL BUILD ACROSS THE AREA FROM THE NORTH BY TUESDAY...A NOTICEABLY
COOLER AND DRYER AIRMASS PREVAILING FOR THE FIRST HALF OF THE
UPCOMING WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 330 PM SUNDAY...

SEVERE THUNDERSTORM WATCH #779 IN EFFECT UNTIL 9:00PM.

MID AFTERNOON SURFACE ANALYSIS INDICATED STRONG COLD FRONT
ADVANCING ACROSS THE APPALACHIAN MOUNTAINS. AIRMASS ALONG AND EAST
OF THE FRONT HAS BECOME UNSTABLE...SB CAPES AROUND 2000 J/KG. DEEP
CONVECTION IS DEVELOPING ALONG THE EASTERN PERIMETER OF THE COLD
POOL ALOFT...THUS SUGGESTING SVR THREAT TO INCLUDE LARGE HAIL IN
ADDITION TO DAMAGING WIND GUSTS. VWP FROM UPSTREAM RADARS SUGGEST
MID LEVEL WINDS ARE ON THE ORDER OF 30 KTS...AND MIX DOWN OF THIS
HIGHER MOMENTUM AIR IS LIKELY WITH THE STRONGER STORMS. WESTERLY
DOWNSLOPE WINDS MAY BE A LIMITING FACTOR IN OVERALL COVERAGE AND
INTENSITY OF THE STORMS AS THEY PASS THROUGH THE GREENBRIER AND
NEW RIVER VALLEYS...BUT STORMS SHOULD INCREASE IN COVERAGE AS THE
FRONT MOVES EAST OF THE BLUE RIDGE...WHERE THE WIND FLOW IS MORE
SOUTHERLY AND DEWPOINTS ARE HIGHER...THUS RESULTING IN GREATER
DEEP MOIST CONVERGENCE.

MAINTAINED CHC THREAT FOR STORMS UNTIL MIDNIGHT...ALTHOUGH
CONFIDENT THAT MOST OF THE SHOWER ACTIVITY SHOULD END WITH THE
PASSAGE OF THE FRONT. DO HAVE HIGHER CONFIDENCE FOR LINGERING
SHOWERS OVER THE WV MOUNTAINS WHERE PERSISTENT LOW LEVEL MOISTURE
WILL GET TRAPPED ON THE WINDWARD SLOPES...THE NORTHWEST FLOW
PROVIDING THE NEEDED LIFT FOR SOME SCATTERED SHOWERS THERE.

DUE TO FRONTAL MIXING...DID NOT GO OVERLY COOL WITH THE TEMPS
BEHIND THE FRONT TONIGHT...THUS FAVORING THE WARMER MOS GUIDANCE.

FOR MONDAY...COLD AIR ADVECTION SHOULD RESULT IN A DOWNWARD SPIRAL
OF DEWPOINTS. EVEN THOUGH THE SFC FRONT WILL BE WELL EAST OF THE
AREA...THE UPPER TROUGH WILL STILL BE OVERHEAD. CONFIDENT THAT ANY
SUN WILL QUICKLY GIVE WAY TO BKN CUMULUS FIELD...THE WEAK
INSTABILITY...CAPES 200-500 J/KG...RESULTING IN SOME WIDELY
SCATTERED SHOWERS. FOLLOWED THE COOLER MODEL GUIDANCE FOR HIGH
TEMPERATURES MONDAY PER CAA...CLOUDS...AND SHOWERS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 330 PM SUNDAY...

COOLER TEMPERATURES ALOFT IN PROXIMITY TO UPPER TROF AXIS...WITH
UPSLOPING WINDS AND WRAP AROUND MOISTURE ACROSS THE NORTHWESTERN
MOUNTAINS WARRANTS A CONTINUED THREAT OF SCATTERED TO WIDELY
SCATTERED SHOWERS/THUNDERSHOWERS ACROSS THE NORTHWESTERN AND
NORTHEASTERN COUNTIES THROUGH MONDAY EVENING. HOWEVER...LOSS OF
THERMODYNAMIC SUPPORT WITH LOSS OF INSOLATION AND AS TROF AXIS MOVES
EAST OF AREA...AND ARRIVAL OF HIGHER PRESSURE AND DRIER AIR FROM THE
WEST SHOULD ALLOW FOR A RETURN TO DRY CONDITIONS IN ALL AREAS BY OR
SHORTLY AFTER MIDNIGHT. CLEARING SKIES AND DECOUPLING OF THE
BOUNDARY LAYER SHOULD ALLOW FOR TEMPERATURES TO FALL WELL DOWN INTO
THE 50S BY DAYBREAK TUESDAY...WHERE SOME PATCHY FOG IS POSSIBLE...TO
MAINLY UPPER 50S TO LOWER 60S ELSEWHERE.

EXPECT DRY AND SEASONALLY WARM WEATHER TUESDAY THROUGH WEDNESDAY
MORNING AS SURFACE RIDGE BUILDS EAST INTO AND NORTH OF THE
AREA...GRADUALLY MOVING OFFSHORE BY WEDNESDAY AFTERNOON. EXPECT
DAYTIME HIGHS ON BOTH DAYS TO RANGE FROM MAINLY MID 70S TO LOWER 80S
IN THE MOUNTAINS...TO MID TO UPPER 80S EAST OF THE BLUE RIDGE...WITH
LOWER TO MID 50S IN THE MOUNTAIN VALLEYS TO UPPER 50S TO LOWER 60S
ELSEWHERE ON TUESDAY NIGHT.

AS SURFACE HIGH MOVES OFFSHORE WEDNESDAY AFTERNOON...SURFACE WINDS
WILL VEER AROUND INTO AN EAST TO SOUTHEASTERLY COMPONENT. SLOW
RETURN OF MOISTURE FROM OFF THE ATLANTIC AND INCREASING UPSLOPE
COMPONENT MAY BE SUFFICIENT TO ALLOW FOR SOME ISOLATED DIURNALLY-
DRIVEN SHOWERS/THUNDERSTORMS TO DEVELOP OVER/NEAR THE HIGHER
EAST-FACING TERRAIN OF EXTREME SOUTHWESTERN VIRGINIA INTO THE
MOUNTAINS OF NORTHWESTERN NORTH CAROLINA...MAINLY SOUTHWEST OF
ROANOKE.

ANY ISOLATED THREAT SHOULD END SHORTLY AFTER SUNSET ACROSS THE
SOUTHWESTERN MOUNTAINS WITH LOSS OF DAYTIME HEATING...TO BE FOLLOWED
BY A DRY NIGHT...BUT WITH SLIGHTLY MILDER TEMPERATURES AS
MOISTURE/HIGHER DEW POINTS AND ASSOCIATED CLOUD COVER CONTINUES TO
INCREASE OVER THE AREA. WEDNESDAY NIGHT TEMPERATURES EXPECTED TO
RANGE FROM MID 50S TO AROUND 60 ALONG AND WEST OF THE BLUE
RIDGE...TO LOWER AND MID 60S ACROSS THE PIEDMONT.

MAVMOS...METMOS...AND LOCALLY DERIVED MOSMOS ALL QUITE CONSISTENT
FOR OVERNIGHT LOWS THROUGH THE PERIOD IN MOST AREAS...AND GENERALLY
ACCEPTED. CONTINUED TO FAVOR TEMPERATURES DERIVED FROM LOCAL MOSMOS
OUTPUT...WHICH HAS PROVIDED SUPERIOR NUMERIC GUIDANCE OVERALL FOR AT
LEAST THE PAST SEVERAL WEEKS...FOR DAYTIME PERIODS...WHICH MOSMOS
GENERALLY SPLITTING THE DIFFERENCE BETWEEN THE COOLER METMOS AND
WARMER MAVMOS OUTPUT.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 330 PM SUNDAY...

MEAN UPPER TROFFING OVER THE NORTHEASTERN PORTION OF THE NATION WILL
PERSIST THROUGH MUCH OF THE LONG TERM PERIOD AS A SERIES OF SHORT
WAVE TROFS RACE EAST THROUGH SOUTHERN CANADA.

SLIGHTLY BACKING FLOW ALOFT...WITH VEERING FLOW IN THE LOWER LEVELS
AS WEAK SURFACE RIDGE MOVES OFFSHORE IN ADVANCE OF FIRST SHORT WAVE
WILL RESULT IN WEAK ISENTROPIC LIFT AND QG-FORCING IN 850-700
MILLIBAR LEVEL...COUPLED WITH MODEST MID LEVEL LAPSE RATES AND
APPROACH OF LEFT EXIT REGION OF UPPER JET MAXIMA SHOULD BE
SUFFICIENT TO SUPPORT WIDELY SCATTERED TO SCATTERED MAINLY
DIURNALLY-DRIVEN SHOWERS/THUNDERSTORMS THURSDAY AFTERNOON INTO EARLY
THURSDAY NIGHT.

ALTHOUGH THERE IS A POSSIBILITY THAT FRIDAY WILL BE MAINLY DRY
BETWEEN SYSTEMS AS WEAK SURFACE HIGH PRESSURE BUILDS EAST INTO THE
REGION BEHIND THE FIRST WAVE...MODELS HAVE BEEN A BIT AGGRESSIVE
DURING THE PAST SEVERAL WEEKS IN DRIVING COOLER/DRIER AIR INTO MID
APPALACHIAN AND MID ATLANTIC REGION. IT IS MORE LIKELY THAT DECAYING
POST WAVE COOL FRONT WILL STALL OVER OR SUFFICIENTLY NEAR THE
BLACKSBURG FORECAST AREA ON FRIDAY TO WARRANT AT LEAST LOW THREAT OF
DIURNALLY-DRIVEN SHOWERS/STORMS...ESPECIALLY ACROSS SOUTHERN AND
SOUTHWESTERN SECTIONS WHICH WILL BE CLOSER TO THE HIGHER THETA-E
AIR.

ANOTHER UPSTREAM WAVE WILL APPROACH AND PASS THROUGH THE AREA NEXT
WEEKEND...MAINTAINING AN ONGOING THREAT OF PRECIPITATION...FOR MANY
OF THE SAME REASONS ASSOCIATED WITH THE FIRST SHORT WAVE AND POST
FRONTAL SETUP.

ACCURATE TIMING OF FAST MOVING SHORT WAVES AND THEIR PASSAGE STILL
SOMEWHAT IN QUESTION...BUT WILL SIGNIFICANTLY INFLUENCE EXTENT OF
CLOUD COVER AND DAILY THREAT OF PRECIPITATION...WHICH IN TURN...WILL
IMPACT DIURNAL TEMPERATURE CURVE. HOWEVER...WITH OVERALL MEAN
TROFFING PERSISTING OVER THE REGION THROUGH THE PERIOD...DAY TO DAY
TEMPERATURES LIKELY TO REMAIN WITHIN A FEW DEGREES OF SEASONAL
LEVELS THROUGH THE ENTIRE PERIOD IN MOST LOCATIONS.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE ASSOCIATED
WITH A FRONTAL PASSAGE THIS EVENING. THE FRONT SHOULD MOVE THROUGH
BLF/LWB AROUND 4PM...BCB/ROA AROUND 6PM...LYH/DAN AROUND 8 PM.
AFTER THE PASSAGE OF THE FRONT WINDS WILL SHIFT TO THE NORTHWEST.
SKIES SHOULD CLEAR EAST OF THE MOUNTIANS AFTER THE FRONTAL
PASSAGE. LINGERING LOW LEVEL MOISTURE WILL RESULT IN LINGERING LOW
LEVEL CLOUDINESS IN THE MOUNTAINS.

AREAS OF MVFR AND LCL IFR CONDITIONS WILL ACCOMPANY THE SHRA/TSRA
THIS EVENING. NOT OVERLY CONFIDENT AS TO HOW LOW THE LINGERING
CLOUD BASES WILL BE IN THE MOUNTAINS. POST FRONTAL MIXING SHOULD
PREVENT WIDESPREAD FOG...BUT SOME OF THE MODELS SUGGEST CIGS MY
DROP TO IFR BY MONDAY MORNING DUE TO MOISTURE GETTING BANKED
AGAINSTS THE WINDWARD SLOPES. CONFIDENT THAT LWB/BLF WILL FALL TO AT
LEAST MVFR WITH CIGS 1-3KFT...SO WENT WITH THE HIGHER PROBABILITY
FCST.

WITH UPPER TROUGH OVERHEAD MONDAY AND SOME RESIDUAL LOW LEVEL
MSTR...SCT SHOWERS AND PERHAPS ISOLD STORMS ARE POSSIBLE AGAIN
MONDAY AFTERNOON...MAINLY MTNS. THEN MORE SIGNIFICANT DRYING TAKES
PLACES BEHIND THIS UPPER TROF FOR MONDAY NIGHT INTO TUESDAY.
DEPENDING ON RAINFALL MONDAY...WILL NEED TO WATCH FOR SOME IFR
VSBYS AT FAVORED VALLEY FOG AIRPORTS SUCH AS LWB AND
BCB...OTHERWISE SEVERAL DAYS OF VFR ON TAP UNTIL NEXT FRONT
APPROACHES THURSDAY OR FRIDAY TIME FRAME.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...PM
Hazardous weather outlook, Aug 14, 2:20 PM EDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT SUN AUG 14 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-151830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
220 PM EDT SUN AUG 14 2011

...SEVERE THUNDERSTORM WATCH 779 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

SEVERE THUNDERSTORM WATCH THROUGH 9:00 PM THIS EVENING. THE MAIN
THREAT IS DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Aug 14, 5:36 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT SUN AUG 14 2011

NCZ005-006-142230-
CASWELL NC-ROCKINGHAM NC-
536 PM EDT SUN AUG 14 2011

...A STRONG THUNDERSTORM WILL AFFECT CASWELL AND ROCKINGHAM
COUNTIES...

AT 530 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
WENTWORTH...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR REIDSVILLE AROUND 540 PM...LAWSONVILLE AROUND
555 PM...QUICK AROUND 610 PM...BETHEL AROUND 615 PM AND JERICHO
AROUND 630 PM.

LAT...LON 3624 7981 3631 7982 3649 7978 3645 7917
      3624 7921 3625 7953 3624 7954 3624 7963
Special weather statement, Aug 14, 5:40 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT SUN AUG 14 2011

VAZ015-016-142215-
CARROLL VA-GRAYSON VA-
540 PM EDT SUN AUG 14 2011

...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND GRAYSON COUNTIES...

AT 535 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
INDEPENDENCE...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SPRING VALLEY AROUND 550 PM...BAYWOOD AROUND
605 PM...FRIES AROUND 610 PM AND GALAX CITY AROUND 615 PM.

LAT...LON 3676 8121 3677 8108 3677 8087 3657 8085
      3659 8126

RCS
Local storm report, Aug 14, 5:54 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             BUENA VISTA CITY        37.73N 79.37W
08/14/2011  E0.88 INCH       CITY OF BUENA VIST VA   PUBLIC

            HAILSTONES SLIGHTLY LARGER THAN NICKEL SIZE.

&&

PHYSELL
Local storm report, Aug 14, 6:23 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 NNE BUENA VISTA CITY  37.77N 79.34W
08/14/2011  E1.00 INCH       ROCKBRIDGE         VA   PUBLIC

            HAIL FELL ON STONEY RUN ROAD.

&&

PHYSELL
Local storm report, Aug 14, 6:26 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             1 W KING                36.28N 80.38W
08/14/2011  E1.75 INCH       STOKES             NC   PUBLIC

&&

PHYSELL
Special weather statement, Aug 14, 6:34 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 PM EDT SUN AUG 14 2011

VAZ034-044-045-142330-
BEDFORD VA-CAMPBELL VA-PITTSYLVANIA VA-
634 PM EDT SUN AUG 14 2011

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...CAMPBELL AND
PITTSYLVANIA COUNTIES...

AT 630 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF PENHOOK...OVER SMITH MOUNTAIN LAKE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR HUDDLESTON AROUND 645 PM...PITTSVILLE AROUND
655 PM...LEESVILLE AROUND 705 PM...GRETNA AND ALTAVISTA BETWEEN 715
PM AND 730 PM.

LAT...LON 3685 7929 3686 7964 3706 7959 3713 7966
      3723 7963 3730 7947 3733 7927

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:50 PM EDTSpecial Weather StatementRNKBedford55 min
Aug 13, 9:13 PM EDTFlash Flood WarningRNKBedford5 hr
Aug 13, 10:25 PM EDTSpecial Weather StatementRNKBedford65 min
Aug 13, 11:59 PM EDTSpecial Weather StatementRNKTazewell61 min
Aug 14, 12:47 AM EDTSpecial Weather StatementRNKAmherst, Bath, Bedford, Rockbridge, City of Buena Vista, City of Lexington and 1 more58 min
Aug 14, 1:01 AM EDTSpecial Weather StatementRNKTazewell59 min
Aug 14, 1:21 AM EDTSpecial Weather StatementRNKSmyth54 min
Aug 14, 2:13 AM EDTSpecial Weather StatementRNKGrayson, Wythe, City of Galax62 min
Aug 14, 3:24 AM EDTSpecial Weather StatementRNKFloyd, Montgomery, Pulaski, City of Radford66 min
Aug 14, 2:47 PM EDTSpecial Weather StatementRNKTazewell43 min
Aug 14, 2:59 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell61 min
Aug 14, 3:45 PM EDTSpecial Weather StatementRNKPatrick45 min
Aug 14, 4:14 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick61 min
Aug 14, 4:43 PM EDTSpecial Weather StatementRNKMontgomery62 min
Aug 14, 4:57 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery45 min
Aug 14, 5:16 PM EDTSpecial Weather StatementRNKCity of Salem59 min
Aug 14, 5:28 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington62 min
Aug 14, 5:40 PM EDTSpecial Weather StatementRNKGrayson, City of Galax35 min
Aug 14, 5:45 PM EDTSevere Thunderstorm WarningRNKFranklin60 min
Aug 14, 6:30 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth38 min
Aug 14, 6:34 PM EDTSpecial Weather StatementRNKBedford56 min
Aug 14, 6:55 PM EDTSpecial Weather StatementRNKPatrick35 min
Aug 14, 7:13 PM EDTSpecial Weather StatementRNKHalifax47 min
Aug 14, 7:14 PM EDTFlash Flood WarningRNKAmherst, Rockbridge4 hr
Aug 14, 7:24 PM EDTSevere Thunderstorm WarningRNKBuckingham96 min
Aug 14, 7:55 PM EDTSpecial Weather StatementRNKCharlotte65 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.